U.S. doctors online nowAsk doctors free
NM
A 49-year-old male asked:

Why do bronchodilating drugs (such as albuterol) cause rapid pulse, nervousness and anxiety even when used as directed?

3 doctor answers3 doctors weighed in
Dr. Marina Glibicky
A Verified Doctoranswered
A US doctor answeredLearn more
Common side effects: The name of bronchodilators is beta2agonists. The common side effect is a palpitation, also common tremor, sweating and agitation. The medicine dilates vessels and stimulates the heart. If you use it too often the side effect is more prominent.
Dr. Larry Greenbaum
Rheumatology 37 years experience
Side effects: This type of medication stimulates beta-2 adrenergic receptors. This type of stimulation causes beneficial effects such as bronchodilation, but it also effects many other areas of the body and causes the side effects you describe.
Dr. Lynne Weixel
Clinical Psychology 36 years experience
That's what they do: The medications you mention do that as part of their intended action. That's how dilation works. It's not an Asthma cure, but rather symptom relief. It mimics the release of adrenaline effects on our body that increase heart rate and breathing capacity to allow us to fight or flee is what it does. The tightness opens, but our heart also races and it's like we're being threatened. OK?

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated May 26, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.